Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Morristown, TN

June 4, 2002Polk County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 4, 2002, 5:13 PM EDT for Polk County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 5:13 PM EDT (21:13 UTC)
Expired
Jun 4, 2002, 7:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WGUS54 KMRX 042113
FFWMRX
TNC139-042315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER
  POLK COUNTY. THESE THUNDERSTORMS PRODUCING THE FLASH FLOODING WERE
  MOVING NORTH AROUND 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ARCHVILLE...DUCKTOWN...PARKSVILLE...BENTON...RELIANCE...TURTLETOWN

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL
ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3502 8473 3501 8434 3520 8433 3525 8466

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:15 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUN 4 2002

CHANGES IN THE OFFING OVER THE NEXT FEW DAYS IN TERMS OF TEMPS AND
PRECIP POTENTIAL. MODEL TIME HEIGHTS CONTINUE TO ADVERTISE A GRADUAL
INFLUX OF MOISTURE WITH TIME ESPECIALLY ABOVE THE BOUNDARY LAYER.
THE MOISTURE WILL CONTINUE TO INCREASE AS THE SURFACE FRONT
APPROACHES SOMETIME EARLY THURSDAY. THERE WILL BE NO REALLY
SIGNIFICANT FOCUSING MECHANISM UNTIL THE FROPA...BUT THE PERSISTENT
INSTABILITY COUPLED WITH THE INCREASED MOISTURE SUGGESTS SCATTERED
CONVECTION WILL BE POSSIBLE PARTICULARLY DURING PEAK HEATING HOURS.
HAVE CONTINUED THE CHANCE POPS THROUGH THE SECOND AND THIRD PERIODS.

MAIN PRECIP EVENT WILL COINCIDE WITH THE FRONTAL PASSAGE HOWEVER.
THIS FEATURE IS DEPICTED AS PROVIDING THE FIRST WIDESPREAD PRECIP
EVENT IN QUITE A WHILE. QPFS OF NEARLY AN INCH ARE BEING GENERALLY
PROJECTING BY MESOETA IN CONJUNCTION WITH THE SLOW-MOVING FRONT.
POST-FRONTAL HEIGHT FALLS ARE NOT PARTICULARLY DRAMATIC...BUT TEMPS
SHOULD FALL BACK TO NEAR CLIMATOLOGY BY THE END OF THE NEAR-TERM
PERIOD.

NGM/ETA/AVN MOS TEMPS ARE FAIRLY CLOSE AND APPEAR REASONABLE. WILL
GENERALLY FOLLOW THE MOS NUMBERS.

PRELIMINARY CCF FOLLOWS:
CHA   73  92  71  84 /  30  50  50  60
TYS   72  89  70  82 /  20  50  50  60
TRI   68  87  67  81 /  20  50  60  60
OQT   72  88  70  82 /  20  50  50  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

In the hours before

Local storm report, Jun 4, 2:23 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

0215 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:30 PM EDTSevere Thunderstorm WarningMRXPolk30 min
Jun 4, 2:00 PM EDTSevere Thunderstorm WarningMRXPolk45 min
Jun 4, 2:23 PM EDTFlash Flood WarningMRXPolk3 hr
Jun 4, 2:33 PM EDTSevere Thunderstorm WarningMRXSevier42 min
Jun 4, 2:41 PM EDTSevere Thunderstorm WarningMRXMonroe64 min
Jun 4, 2:57 PM EDTSevere Thunderstorm WarningMRXCocke48 min
Jun 4, 3:02 PM EDTFlash Flood WarningMRXSevier3 hr
Jun 4, 3:33 PM EDTSevere Thunderstorm WarningMRXBlount57 min
Jun 4, 4:44 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
Jun 4, 4:50 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jun 4, 5:05 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jun 4, 5:18 PM EDTSevere Thunderstorm WarningMRXMorgan42 min
Jun 4, 5:21 PM EDTSevere Thunderstorm WarningMRXMeigs39 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton51 min
Jun 4, 5:46 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jun 4, 6:00 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea45 min
Jun 4, 6:16 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jun 4, 6:25 PM EDTFlash Flood WarningMRXHamilton2 hr
Jun 4, 6:38 PM EDTSevere Thunderstorm WarningMRXBradley52 min
Jun 4, 7:21 PM EDTFlash Flood WarningMRXBradley114 min
Jun 4, 7:32 PM EDTSevere Thunderstorm WarningMRXPolk43 min

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.